Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 394, NWS Sioux Falls, SD

October 1, 2002Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 1, 2002, 4:20 PM CDT for Clay County, Iowa. It was in force for 40 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 4:20 PM CDT (21:20 UTC)
Expired
Oct 1, 2002, 5:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:25 PM CDTHail 1.5Royal, IALarge hail fell in an area 5 to 10 miles wide from west to east across the central part of the county. The hail caused widespread severe damage to corn and soybean crops with many crops totally destroyed. The hail also damaged vehicles and broke some windows w
Oct 1, 4:30 PM CDTHail 0.75Royal, IA
Oct 1, 4:31 PM CDTThunderstorm Wind 61 ERoyal, IAThunderstorm winds caused tree damage, including six inch diameter limbs broken off.
Oct 1, 4:31 PM CDTHail 1.5Royal, IA
Oct 1, 4:41 PM CDTHail 0.75Rossie, IA
Oct 1, 4:55 PM CDTHail 0.75Webb, IA
Oct 1, 4:55 PM CDTHail 0.88Gillett Grove, IALarge hail covered the ground to a depth of two inches.
Oct 1, 4:55 PM CDTThunderstorm Wind 61 EWebb, IAThunderstorm winds caused tree damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KFSD 012120
SVRFSD
IAC041-012200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ROYAL...OR ABOUT 15 MILES
  SOUTHWEST OF SPENCER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL AROUND 425 PM CDT
  SPENCER AROUND 430 PM CDT
  GREENVILLE AROUND 435 PM CDT
  WEBB AROUND 445 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4321 9539 4293 9539 4292 9493 4315 9494

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:35 PM CDT, 45 minutes earlier.

Area forecast discussion, Oct 1, 3:35 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE OCT 1 2002

ELEVATED SEVERE THUNDERSTORMS TRIGGERED BY MID LEVEL WAVE NORTH OF
SURFACE BOUNDARY HAVE PRODUCED UP TO GOLF BALL SIZE HAIL...AND UP
TO 2-3 INCHES ACCUMULATION OF SMALLER HAIL...ACROSS PARTS OF FAR
SOUTHEAST SOUTH DAKOTA THIS AFTERNOON.  COULD STILL SEE ISOLATED
SEVERE STORMS CLOSER TO THE BOUNDARY IN NORTHWEST IOWA THROUGH THE
LATE AFTERNOON/EARLY EVENING.  SCATTERED TSRA IN SOUTHEAST CWA...
ALONG WITH SCATTERED SHRA IN THE NORTHWEST...SHOULD GRADUALLY END
TONIGHT AS THE WAVE CONTINUES TO LIFT NORTHEAST.  NEXT MID LEVEL
WAVE...CURRENTLY CROSSING THE SOUTHERN ROCKIES...SHOULD MOVE ACROSS
THE AREA VERY LATE TONIGHT AND WEDNESDAY...WHILE SURFACE BOUNDARY
GETS PUSHED WELL SOUTHEAST OF THE CWA.  COOL NORTH-NORTHEAST FLOW IN
THE LOWER LEVELS...AND MORE WIDESPREAD CLOUD COVER WILL HOLD TEMPS
DOWN IN THE UPPER 40S AND LOWER 50S.  HAVE BUMPED POPS UP FROM
PREVIOUS FORECAST...GOING LIKELY OVER MUCH OF THE AREA...WITH
CATEGORICAL POPS IN NORTHWEST IOWA.

WILL HANG ON TO SOME LOW POPS ACROSS THE NORTHEAST HALF OF THE CWA
INTO WEDNESDAY EVENING AS WAVE EXITS THE AREA...THEN MAINLY DRY
LATER WEDNESDAY NIGHT AND THURSDAY...WAITING FOR MAIN UPPER TROUGH
TO PUSH INTO THE AREA.  SOME DIFFERENCES BETWEEN ETA/AVN ON TIMING
THIS TROUGH...WITH ETA A BIT FASTER AND KEEPING ANY SIGNIFICANT
RAINFALL WELL EAST OF THE AREA.  HAVE LEANED MORE TOWARD THE SLOWER
AVN...ESPECIALLY GIVEN UNCERTAINTY OF WHAT...IF ANY EFFECTS NEXT
TROPICAL SYSTEM COMING INTO THE SOUTHEAST U.S. WILL HAVE ON SPEED OF
THIS TROUGH.

CONTINUING CHANCE POPS OVER EASTERN HALF OF THE CWA INTO FRIDAY
MORNING...BUT ETA/AVN/CANADIAN MODELS AGREE PRETTY WELL THAT SYSTEM
WILL PUSH EAST OF THE AREA BY FRIDAY AFTERNOON...AND HAVE BACKED OFF
FROM LIKELY POPS WHICH WE HAD FOR SOUTHEAST CWA ON FRIDAY.

NOT MANY CHANGES TO EXTENDED AT THIS POINT.  MRF FAIRLY CONSISTENT
WITH ITSELF IN PRODUCING ANOTHER COLD AND RAINY PERIOD SATURDAY AND
SATURDAY NIGHT.  COOLING BEHIND SYSTEM MAY BE A BIT OVERDONE ON THIS
MODEL...WITH MRF BRINGING SUB-ZERO 850MB TEMPS OVER ALL OF CWA BY
SUNDAY MORNING.  WILL KEEP SUNDAY MORNING LOWS RIGHT AROUND FREEZING
WITH HIGHS ON SUNDAY GENERALLY IN THE 50S.

.FSD...NONE
 HACKER
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 4 hours 50 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-021200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS MUCH OF
NORTHWEST IOWA THIS AFTERNOON.  ISOLATED THUNDERSTORMS MAY BECOME
SEVERE MID TO LATE AFTERNOON...GENERALLY ALONG AND SOUTHEAST OF A
LINE FROM STORM LAKE TO HORNICK.  THE GREATEST THREAT WOULD BE HAIL
UP TO QUARTER SIZE...ALONG WITH SPOTTY HEAVY RAINFALL ONE TO TWO
INCHES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 200 PM THROUGH 700 PM
SOUTHEAST OF A LINE FROM SPENCER TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...

AN UNSETTLED AND COOL WEATHER PATTERN WILL AFFECT SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST
NEBRASKA THE REMAINDER OF THE WEEK INTO THE WEEKEND. THERE IS A
CHANCE OF LIGHT RAIN WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE. HOWEVER...A POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL
DEVELOP IN THE ROCKIES BY THURSDAY...AND MOVE OVER THE AREA THURSDAY
NIGHT AND FRIDAY. SIGNFICANT RAINFALL MAY BE ASSOCIATED WITH THIS
SYSTEM...ESPECIALLY IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH
DAKOTA...AND PARTS OF SOUTHWEST MINNESOTA THURSDAY NIGHT INTO FRIDAY.
ANOTHER PROBABLY WEAKER SYSTEM WILL AFFECT THE AREA BY LATE
SATURDAY...WITH A CHANCE OF A COLD RAIN.

In the hours before

Local storm report, Oct 1, 3:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4 E ALVORD                IA   .75 INCH HAIL
10/01/02   LYON                           REPORTED BY PUBLIC.
Local storm report, Oct 1, 3:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    2 NW DAVIS                SD   .88 INCH HAIL
10/01/02   TURNER                         REPORTED BY PUBLIC.

0211 PM    LENNOX                    SD   .75 INCH HAIL
10/01/02   LINCOLN

0215 PM    BERESFORD                 SD   1.75 INCH HAIL
10/01/02   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0320 PM    5 N ORANGE CITY           IA   1 INCH HAIL
10/01/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 1, 3:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    HOSPERS                   IA   .88 INCH HAIL
10/01/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 1, 3:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    4 W PRIMGHAR              IA   .75 INCH HAIL
10/01/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 1, 4:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    6 E ALVORD                IA   .88 INCH HAIL
10/01/02   LYON                           REPORTED BY PUBLIC.

0349 PM    5 WSW ARCHER              IA   .75 INCH HAIL
10/01/02   OBRIEN                         REPORTED BY PUBLIC.
Local storm report, Oct 1, 4:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    PRIMGHAR                  IA   .75 INCH HAIL
10/01/02   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:35 PM CDTSevere Thunderstorm WarningFSDLyon40 min
Oct 1, 2:41 PM CDTSevere Thunderstorm WarningFSDSioux39 min
Oct 1, 3:16 PM CDTSevere Thunderstorm WarningFSDLyon44 min
Oct 1, 3:19 PM CDTSevere Thunderstorm WarningFSDSioux26 min
Oct 1, 3:34 PM CDTSevere Thunderstorm WarningFSDO'Brien41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.